Buy this article for $3.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

June 2007, Volume 37 Number 6 , p 54 - 54

Author

  • Lori M. Towne RN, BSN

Abstract


Towne, Lori M. RN, BSN

QUESTION: A patient came to our ED recently requesting opioids for daily headaches that no longer respond to over-the-counter (OTC) analgesics. What's the best way to manage this kind of pain?

ANSWER: Your patient may be suffering from medication overuse headache (MOH), also known as rebound headache. Many health care providers fail to recognize this chronic headache syndrome, which occurs when a patient overuses OTC or prescription headache remedies to treat recurring tension or migraine headaches. If she takes the remedy daily or near-daily for more than 3 days per week, she can develop MOH. 1

A patient has MOH if she has a headache 15 or more days per month, her headaches have become markedly worse during the period of medication overuse, and the headaches resolve or revert to their previous pattern within 2 months of discontinuing the overused drug. 2,3

The pathophysiology of MOH isn't completely understood, but researchers have several theories. One is central ...

To continue reading, buy this article for just $3.95.

Have a coupon or promotional code? Enter it here: